Warfarin necrosis pathology

Author: A/Prof Patrick Emanuel, Dermatopathologist, Auckland, New Zealand, 2013.


Warfarin necrosis is a paradoxical blood clotting occurring in patients on warfarin therapy. It occurs in approximately one in every 10,000 patients prescribed warfarin.

Histology of warfarin necrosis

In warfarin necrosis, sections show variable degrees of epidermal and dermal necrosis (figure 1). There are extensive intravascular thrombi within capillaries and venules (figures 2, 3). There remaining patent vessels are dilated.

Warfarin necrosis pathology

Special studies of warfarin necrosis

None are needed.

Differential diagnosis of warfarin necrosis

Disseminated intravascular coagulation, coagulopathy – May be morphologically identical. Clinical correlation is essential.

Septic thrombi – Usually neutrophils and other inflammatory cells are also present. Special stains for microorganisms and correlation with blood culture results can be helpful.

Contribute to Dermnet

Did you find this page useful? We want to continue to deliver accurate dermatological information to health professionals and their patients — for free. Funding goes towards creating articles for DermNet, supporting researchers, and improving dermatological knowledge around the world.

Donate now with credit card or Paypal

 

Related information

 

References:

  • Pathology of the Skin (Fourth edition, 2012). McKee PH, J. Calonje JE, Granter SR

On DermNet NZ:

Books:

See the DermNet NZ bookstore